Colorado, 2016Winter Weather in Colorado, March 15 to 16, 2016
March 15 to 16, 2016 · NWS GJT · 5 events in 5 counties and zones
A moist northwest flow with embedded disturbances produced significant snowfall and areas of blowing snow in the higher mountain areas of northwest and west central Colorado.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist northwest flow with embedded disturbances produced significant snowfall and areas of blowing snow in the higher mountain areas of northwest and west central Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 5:04 AM MST, 56 minutes earlier.
Area forecast discussion, Mar 15, 5:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MDT TUE MAR 15 2016
.UPDATE...
ISSUED AT 559 AM MDT TUE MAR 15 2016
ALLOWED THE WARNINGS FOR THE NORTHERN MOUNTAINS AND FLATTOPS TO
EXPIRE AS IR SATELLITE SHOWS LITTLE IN THE WAY OF ENHANCEMENT
WHILE WEBCAMS AND OBS SHOW MINIMAL SNOW ACROSS THE AREA. SOME
LIGHT SNOW WILL CONTINUE THOUGH AS FAVORABLE NORTHWEST FLOW
CONTINUES. SOME ENHANCEMENT DOES SHOW UP OVER ZONE
10...ASPEN...VAIL PASS...WHICH IS CORROBORATED BY SOME RADAR
RETURNS MOVING OVER THE AREA. ADDED A FEW MORE HOURS ON TO THE
ADVISORY TO LET THE SUN COME UP SO WE CAN SEE WHAT'S GOING ON IN
THE AREA.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 436 AM MDT TUE MAR 15 2016
THE COLD FRONT WORKED THOUGH THE FORECAST AREA OVERNIGHT LEAVING
THE AREA IN AN UNSETTLED WEST FLOW. LIGHT SNOW SHOWERS WILL
CONTINUE OVER THE COLORADO NORTHERN AND CENTRAL MTNS TODAY. LAPSE
RATES REMAIN AROUND 7.5 C/KM THROUGH THE AFTERNOON ALONG THE
COLORADO SPINE SO PERIODS OF BRIEF HEAVY SHOWERS EXPECTED THERE
MIXED WITH HIGHER DENSITY GRAUPEL AT TIMES.
TONIGHT A 110 KT JET NOSE PUSHES IN FROM THE NW AND IT LIFTS NE
THROUGH WEDNESDAY MORNING. THIS WILL BRING ENHANCED SNOWFALL TO
THE EASTERN UINTAS AND AGAIN TO THE COLORADO NORTHERN AND CENTRAL
MTNS AS FAR SOUTH AS RED MOUNTAIN PASS. SIGNIFICANT SNOWFALL
EXPECTED OVERNIGHT THROUGH WEDNESDAY MORNING THEN DIMINISHING
THROUGH THE AFTERNOON.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 436 AM MDT TUE MAR 15 2016
LINGERING SHOWERS WILL PERSIST IN NORTHWESTERLY FLOW FOR THE
NORTHERN MOUNTAINS AND FLAT TOPS FROM THE START OF THE LONG TERM
PERIOD THROUGH LATE FRIDAY NIGHT. SEVERAL INCHES OF NEW SNOW ARE
EXPECTED ESPECIALLY THURSDAY EVENING THROUGH FRIDAY MORNING WHEN A
PIECE OF ENERGY WILL MOVE OVER THAT REGION CAUSING AN UPTICK IN
SNOWFALL. THE OROGRAPHIC SNOW WILL OCCUR OVER SEVERAL DAYS TIME SO
QUESTION THEN BECOMES WHETHER HIGHLIGHTS ARE NECESSARY. FOR
NOW...WILL LEAVE FOR FUTURE SHIFTS. OUTSIDE OF THE MOUNTAINS...VARIABLE
CLOUDINESS ANTICIPATED AS TEMPERATURES START THEIR REBOUND.
THE WEEKEND INTO MONDAY LOOKS TO BE MOSTLY SUNNY WITH WARM
TEMPERATURES EXPECTED FOR ALL AREAS OF THE CWA AS HIGH PRESSURE
BUILDS IN. HIGHS WILL REACH ABOUT 5 TO 10 DEGREES ABOVE CLIMO.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 436 AM MDT TUE MAR 15 2016
CLOUDS LOOK TO HANG AROUND TODAY WITH CIGS VARYING BELOW AND ABOVE
ILS BREAKPOINTS FOR MAINLY THE MTN TAF SITES...KEGE...KASE...AND
KTEX. VALLEY TAF SITES WILL SEE TIMES OF CLOUDS TOO BUT EXPECT
THAT THEY WILL BE GENERALLY VFR. MOUNTAINS ALONG THE CONTINENTAL
DIVIDE WILL BE OBSCURED DUE TO CIGS AND CONTINUED SNOWFALL...MORE
SO UP NORTH THAN DOWN SOUTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ010.
WINTER STORM WARNING UNTIL 6 AM MDT EARLY THIS MORNING FOR
COZ004-013.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGRHazardous weather outlook, Mar 15, 4:27 AM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT TUE MAR 15 2016
COZ001>014-017>023-UTZ022>025-027>029-161130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL CONTINUE TODAY MAINLY FOR THE NORTHERN MOUNTAINS
THOUGH THE CENTRAL MOUNTAINS WILL SEE SOME LIGHT SNOW AS WELL.
NORTHWESTERLY FLOW WILL KEEP OROGRAPHIC SNOWFALL IN THE PICTURE
FOR THE REMAINDER OF TODAY AND IN TONIGHT. REMAINING AREAS WILL
SEE VARIABLE CLOUDS WITH SOMEWHAT COOLER TEMPERATURES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WILL CONTINUE FOR THE NORTHERN MOUNTAINS THROUGH
FRIDAY. ADDITIONAL ACCUMULATION IS EXPECTED THOUGH IT WILL DRAWN
OUT FROM WEDNESDAY THROUGH FRIDAY. AFTER THAT...HIGH PRESSURE WILL
BUILD IN BRINGING A RETURN TO SUNNY SKIES AND WARMER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Elkhead and Park Mountains
- When
- March 15, 6:00 AM MST to March 16, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 14 inches at the Tower SNOTEL site. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 15, 8:00 AM MST to March 16, 10:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Wind gusts of 35 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.
Winter Weather, Flattop Mountains
- When
- March 15, 9:00 AM MST to March 16, 10:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area. Wind gusts of 35 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.
Winter Weather, Grand and Battlement Mesas
- When
- March 15, 9:00 AM MST to March 16, 10:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 15, 5:00 PM MST to March 16, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Locally higher amounts included 13 inches at Irwin Lodge. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow. Locally stronger winds included a gust to 68 mph on the ridge above Monarch Pass.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 15, 201610 injured · $1.1 million · EF2 · 27 events
- Tornadoes and Hail in Illinois, March 15, 2016$1.6 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, March 15, 20163 injured · $50,000 · EF1 · 27 events
- Flooding and Lightning Strikes in Wisconsin, March 15 to 17, 2016$183,000 · 4 events
- Wildfire in Texas, March 15, 2016$25,000 · 1 event
- Hail and Damaging Winds in Illinois, March 15, 2016$11,000 · 1.25 in hail · 9 events
- Flooding and Heavy Rain in Wisconsin, March 15 to 22, 201610 events
- Drought in Hawaii, March 15 to 31, 20165 events
- Hail in Missouri, March 15, 20162.5 in hail · 4 events
- Hail and Lightning Strike in Wisconsin, March 15, 2016$1,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Tennessee, March 15, 20161 in hail · 3 events
- Hail in Missouri, March 15, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626500, 626502, 626501, 626503, 626504.